Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 1997, 7:38 PM CDT for Borden County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 11, 1997, 8:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Borden County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:52 PM CDT | Thunderstorm Wind 57 | Gail, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1659 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
440 WUUS1 KMAF 120040 RRA SVRMAF TXC033-120125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 738 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...BORDEN COUNTY AT 737 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 10 MILES NORTHEAST OF LAMESA OR 10 MILES WEST OF MESQUITE MOVING EAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PLAINS AND MESQUITE. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. HUBER/EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 3:11 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 309 PM CDT WED JUN 11 1997 CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM. SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO... LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE EAST. THUS...FLASH FLOODING IS ALSO A CONCERN. MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS. THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR TOMORROW AFTERNOON AND EVENING. AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM NUMBERS TOO LOW. THANKS TO KLBB FOR COORDINATION! MAF 65/96 20/10 CNM 64/99 2 0/-- MRF 60/90 20/20 P07 70/92 10/10 HUBER/FRANCIS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 11, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| Jun 11, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 51 min |
| Jun 11, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 49 min |
| Jun 11, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 51 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 11, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Jun 11, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 51 min |
| Jun 11, 10:01 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 34 min |
| Jun 11, 10:23 PM CDT | Tornado Warning | MAF | Terrell | 47 min |
| Jun 11, 10:34 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 51 min |
| Jun 12, 12:38 AM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Jun 12, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Jun 12, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.